WASHINGTON (Reuters) - Researchers have a new clue about why a widely used AIDS drug has certain side effects such as mysterious fat deposits, they reported on Monday.
Parallels between the side effects of protease inhibitors -- a critical component of HIV drug cocktails -- and genetic conditions that cause early aging may help explain the often debilitating fat deposits and other results, they said.
Protease inhibitors can cause metabolic problems such as an unhealthy buildup of cholesterol in the blood, high blood pressure, and increased risk of diabetes.
They also trigger a condition called lipodystrophy -- a strange redistribution of body fat that gives some patients wasted cheeks and limbs, and a so-called “buffalo hump” of fat on the back of the neck.
Doctors have long been mystified by how protease inhibitors and other HIV drugs cause such effects, which occur in tens of thousands of drug takers worldwide, said Dr. Charles Flexner at Johns Hopkins University School of Medicine, who was not involved in this study.
In an attempt to shed light on this, a group at the University of California Los Angeles and Purdue University in Indiana treated mouse and human cells with protease inhibitor, and found that they accumulated a particularly clumpy form of a protein called prelamin A.
The drug triggered this by blocking the action of another protein -- called ZMPSTE24 -- that converts prelamin A into its useful form, they reported in the Proceedings of the National Academy of Sciences.
Cells with lower levels of ZMPSTE24 to begin with were particularly affected by the protease inhibitor.
Purdue University’s Christine Hrycyna, who worked on the study, said that blocking this protein might contribute to the metabolic side effects of protease inhibitors.
Patients with early aging syndromes, including Hutchinson-Gilford progeria, have symptoms that mimic the side effects, and the same protein is clumped in their cells, said Hrycyna. But how this might affect metabolism is not clear, she said.
“The side effects are probably due not to just one simple thing,” Hrycyna said.
“I think this paper may provide new insights into possible mechanisms for some of the side effects of protease inhibitors,” added Flexner.
The researchers also tested some of the other drugs that are commonly used in AIDS cocktails, known as highly active antiretroviral therapy or HAART.
But the other drugs did not cause the same protein accumulation, even though they can cause similar side effects in people, the researchers wrote.
“They are probably due to a combination of all these different drugs,” Hrycyna added.
The researchers now want to see if their theory holds true in HIV patients, and if versions of protease inhibitors that do not block ZMPSTE24 as much might cause fewer side effects in these patients.